You are here

Publication of interim decisions proposing to amend, or not amend, the current Poisons Standard, September 2018

Scheduling medicines and poisons

10 September 2018

Book pagination

1.6 Paracetamol combined with ibuprofen

1. Advisory Committee on Medicines Scheduling (ACMS #24)

Delegate's interim decision

The delegate's interim decision under regulation 42ZCZN of the Therapeutic Goods Regulations 1990 (the Regulations) is not to amend the Poisons Standard in relation to paracetamol combined with ibuprofen.

Reasons

The matters under subsection 52E (1) of the Therapeutic Goods Act 1989 considered relevant by the delegate for the decision include:

  1. the risks and benefits of the use of a substance:
    • Perceived benefits of larger pack size from a convenience perspective outweighed by the risks.
    • Risks: Increasing pack size from 10 days' supply (30 tablets) to 17 days' supply (50 tablets) may:
      • Could encourage self-treatment of chronic pain. Treatment of chronic pain is outside the approved acute short term pain indication (eg. migraine headache, tension headache) for S3 paracetamol ibuprofen combinations.
      • Could result in the consumers delaying seeking further advice from a health practitioner. This may result in delayed diagnosis of a chronic condition, a longer recovery period, and potential long term morbidity, which will have an increased impact on the healthcare system.
    • The availability of larger quantities of any analgesic increases the likelihood of misadventure. Consumers should only have access to clinically appropriate quantities.
  2. the purposes for which a substance is to be used and the extent of use of a substance:
    • A 10 day supply is sufficient to provide temporary relief of pain in alignment with the indications of the current two products being supplied. Should pain persist past this timeframe then review is appropriate.
  3. the toxicity of a substance:
    • Risk of toxicity in case of overdose: A 50 tablet pack size would increase the total amount of paracetamol (10 g to 25 g) and ibuprofen (6 g to 10 g), depending on the S3 product pack size, which may result in significant toxicity (liver, gastrointestinal) in cases of an overdose.
    • The toxicity is well-established. There is no new safety signals have arisen since this combination has been marketed (10 million patients' worldwide exposure; 1.5 million in New Zealand).
  4. any other matters that the Secretary considers necessary to protect public health:
    • There is a lack of clinical evidence to support the arguments to increase pack size.
    • There appears to be no clinical need for a larger pack size for temporary relief of acute pain.

Delegate's considerations

The delegate considered the following in regards to this interim decision:

  • The application to amend the current Poisons Standard with respect to paracetamol combined with ibuprofen;
  • The advice received from the Advisory Committee on Medicines Scheduling (ACMS#24);
  • The public submissions received before the first closing date;
  • The Australian Health Ministers' Advisory Council's Scheduling Policy Framework (SPF 2018); and
  • Section 52E of the Therapeutic Goods Act 1989, in particular: (a) the risks and benefits of the use of a substance; (b) the purposes for which a substance is to be used and the extent of use of a substance; (c) the toxicity of a substance; and (f) any other matters that the Secretary considers necessary to protect public health.

Scheduling proposal

The pre-meeting scheduling proposal was published on the TGA website on 12 April 2018 at Consultation: Proposed amendments to the Poisons Standard being referred to the June 2018 meetings of the ACCS, ACMS and Joint ACCS/ACMS.

Background information for paracetamol combined with ibuprofen

Delegate's referral to ACMS

An application was submitted to amend the Poisons Standard with respect to paracetamol. The application proposed to amend the Schedule 3 and Schedule 4 entries for paracetamol.

Applicant's scheduling proposal and reasons

The applicant's proposed amendments to the /node/5340 Poisons Standard were:

Note

New text is shown as green, larger font, with a horizontal line above it.

Deleted text is shown as red, smaller font, with a strikethrough.

Schedule 3 - Amend Entry

PARACETAMOL when combined with ibuprofen in a primary pack containing 3050 dosage units or less except when included in Schedule 2.

Schedule 4 - Amend Entry

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any derivative of these substances except when separately specified in these Schedules;
  2. when combined with ibuprofen in a primary pack containing more than 3050 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol;
  6. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules except in schedule 2;
  7. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules except when included in Schedule 2;
  8. for injection.

The applicant's reasons for the proposal were:

  • Paracetamol and ibuprofen have been available for many years without a prescription in Australia. The safety of these over-the-counter (OTC) medicines is reflected in their classification, with small packs being unscheduled and larger packs (up to 100) in Schedule 2.
  • Fixed dose combinations of paracetamol and ibuprofen offer greater analgesic efficacy at a lower dose while maintaining the acceptable safety profile of each active alone.
  • A paracetamol 500 mg with ibuprofen 200 mg product was approved in Australia in July 2014. This combination of paracetamol with ibuprofen is a logical replacement for codeine/paracetamol and codeine/ibuprofen combinations as noted in the Scheduling Delegate's interim decision in relation to codeine on 1 October 2015:

    "The combination of two non-opioid analgesics (ibuprofen plus paracetamol) appears to be more effective than the codeine-containing analgesics (CCAs), with a number needed to treat (NNT) of 1.5. This combination would fill any gap left by the unavailability of CCAs over the counter, giving consumers access to a more effective analgesic without requiring a prescription and without the risks of the marked variability in pharmacokinetics or abuse potential that are associated with codeine".

  • Currently in Australia, the maximum pack size of paracetamol with ibuprofen in Schedule 3 is 30 dose units and in Schedule 2 the maximum is 12 dose units.
  • Given the up-scheduling of codeine-containing medicines to Schedule 4, the availability of larger pack sizes of ibuprofen/paracetamol combinations will allow pharmacists to exercise greater discretion in assisting clients with acute intermittent strong pain (e.g. migraine headache). This will mitigate pharmacists having to direct the customer to their doctor to obtain a prescription. The proposed amendment will allow pharmacists to offer a safer, more economical and convenient alternative to the stronger analgesics available through medical practitioners.
  • The proposed amendment will facilitate the management of acute intermittent strong pain in the pharmacy setting with safe and effective OTC medicines. This will have a positive impact on public health, whereby minimising the impact on the health system and improving access and affordability of OTC pain relief for strong pain.
  • Pharmacists will be in a position to reinforce label warnings present on all OTC analgesics, including not to take the medicine for more than 3 days at a time.
  • Consumers can treat their acute pain (with pharmacist advice) with one tablet of the paracetamol 500 mg with ibuprofen 200 mg product and consume less than half of the active ingredients than the same ingredients used alone. This 'active-sparing' is in line with the Quality Use of Medicines (QUM) principles in Australia's National Medicines Policy.
  • The total amount of paracetamol and ibuprofen in the proposed 50 pack is less than half the amounts present in the existing Schedule 2 packs of the separate ingredients.

Current scheduling status

Paracetamol

Paracetamol is listed in Schedules 2, 3 and 4 of the Poisons Standard as follows:

Schedule 4

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any derivative of these substances except when separately specified in these Schedules;
  2. when combined with ibuprofen in a primary pack containing more than 30 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol;
  6. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules except in schedule 2;
  7. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules except when included in Schedule 2;
  8. for injection.

Schedule 3

PARACETAMOL when combined with ibuprofen in a primary pack containing 30 dosage units or less except when included in Schedule 2.

Schedule 2

PARACETAMOL for therapeutic use:

  1. when combined with ibuprofen in preparations for oral use when labelled with a recommended daily dose of 1200 mg or less of ibuprofen in divided doses in a primary pack containing no more than 12 dosage units per pack; or
  2. in tablets or capsules enclosed in a primary pack containing not more than 100 tablets or capsules; or
  3. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  4. in individually wrapped powders or sachets of granules enclosed in a primary pack containing not more than 50 wrapped powders or sachets of granules; or
  5. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  6. in other preparations except:
    1. when included in Schedule 3 or 4; or
    2. in individually wrapped powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaifenesin or when combined with effervescent agents) when:
      1. enclosed in a primary pack that contains not more than 10 such powders or sachets of granules,
      2. compliant with the requirements of the Required Advisory Statements for Medicine Labels,
      3. not labelled for the treatment of children 6 years of age or less, and
      4. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaifenesin; or
    3. in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaifenesin or when combined with effervescent agents) when:
      1. packed in blister or strip packaging or in a container with a child-resistant closure,
      2. in a primary pack containing not more than 20 tablets or capsules,
      3. compliant with the requirements of the Required Advisory Statements for Medicine Labels,
      4. not labelled for the treatment of children 6 years of age or less, and
      5. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaifenesin.

It is also included under the entry PARACETAMOL in Appendix F with the following statements:

Appendix F, Part 3

PARACETAMOL

Warning Statements: 97 (Adults: Keep to the recommended dose. Don't take this medicine for longer than a few days at a time unless advised to by a doctor) AND/OR 98 (Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor), 99 (If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26; New Zealand 0800 764 766) or go to a hospital straight away even if you feel well because of the risk of delayed, serious liver damage), 100 (Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist).

Ibuprofen

Ibuprofen is listed in Schedules 2, 3 and 4 of the Poisons Standard as follows:

Schedule 4

IBUPROFEN except:

  1. when included in or expressly excluded from Schedule 2 or 3; or
  2. in preparations for dermal use.

Schedule 3

IBUPROFEN in divided preparations, each containing 400 mg or less of ibuprofen in a primary pack containing not more than 50 dosage units when labelled:

  1. with a recommended daily dose of 1200 mg or less of ibuprofen; and
  2. not for the treatment of children under 12 years of age;

except when included in or expressly excluded from Schedule 2.

Schedule 2

IBUPROFEN in preparations for oral use when labelled with a recommended daily dose of 1200 mg or less of ibuprofen:

  1. in liquid preparations when sold in the manufacturer's original pack containing 8 g or less of ibuprofen; or
  2. in divided preparations, each containing 200 mg or less of ibuprofen, in packs of not more than 100 dosage units except when:
    1. as the only therapeutically active constituent (other than phenylephrine or when combined with an effervescent agent);
    2. packed in blister or strip packaging or in a container with a child-resistant closure;
    3. in a primary pack containing not more than 25 dosage units;
    4. compliant with the requirements of the Required Advisory Statements for Medicine Labels;
    5. not labelled for the treatment of children 6 years of age or less; and
    6. not labelled for the treatment of children under 12 years of age when combined with phenylephrine.

It is also included under the entry IBUPROFEN in Appendix F with the following statements:

Appendix F, Part 3

IBUPROFEN

Warning Statements:

101: Don't use [this product/name of the product]:

If you have a stomach ulcer.

In the last 3 months of pregnancy. [This statement may be omitted in preparations used exclusively for the treatment of dysmenorrhoea.]

If you are allergic to (name of substance) or anti-inflammatory medicines

104: Unless a doctor has told you to, don't use [this product/name of the product]:

For more than a few days at a time.

With other medicines containing (name of substance) or other anti-inflammatory medicines.

If you have asthma.

If you are pregnant. [This statement may be omitted in preparations used exclusively for the treatment of dysmenorrhoea.]

Scheduling history

Paracetamol/ibuprofen combinations

In June 2010, the National Drugs and Poisons Scheduling Committee (NDPSC) considered the scheduling of a combination of ibuprofen and paracetamol and agreed that the current scheduling remained appropriate - Schedule 2 for combinations of up to 200 mg ibuprofen and 500 mg paracetamol in packs of up to 100 dosage units.

In February 2011, the Advisory Committee on Medicines Scheduling (ACMS) considered a proposal from the Advisory Committee on Non-Prescription Medicines (ACNM) that the delegate/ACMS consider up-scheduling paracetamol/ibuprofen combinations (containing up to 500 mg paracetamol/200 mg ibuprofen) from Schedule 2 to Schedule 3. The ACNM had also recommended consideration of a maximum pack size for Schedule 3 paracetamol/ibuprofen combinations. The ACNM, in an assessment of an application to register a combination paracetamol/ibuprofen product, had raised concerns that the sponsor had not satisfactorily established the safety of the product, and considered that pharmacist intervention was needed to assist consumers with safe use of the combination. The ACMS recommended that the combination paracetamol/ibuprofen products that were in Schedule 2 should be rescheduled to Schedule 3, when in packs containing 30 dosage units or less, with larger packs to be included in Schedule 4. The delegate agreed with the ACMS advice and in September 2011, the Poisons Standard was amended to move paracetamol combined with ibuprofen to Schedule 3 in pack sizes of 30 units or less and Schedule 4 (all other products).

In October 2012, the ACMS considered proposals to reschedule paracetamol 500 mg when combined with ibuprofen 200 mg from Schedule 3 to Schedule 2 in packs containing 12 dosage units or less and to also include Schedule 3 paracetamol when combined with ibuprofen in Appendix H. The ACMS recommended that the current scheduling of paracetamol in combination with ibuprofen remained appropriate, and that paracetamol in combination with ibuprofen should not be included in Appendix H. The reasons for opposing rescheduling to Schedule 2 included insufficient data to disprove the safety concerns with the combination, lack of evidence to support rescheduling, lack of long-term evidence of safety of the combination, potential for additive gastrointestinal side effects, potential for inadvertent misuse and no experience with use of paracetamol/ibuprofen combination products in Australia. The ACMS also considered that there were no public health benefits with inclusion of the combination in Appendix H, and that advertising could lead to inappropriate use. The delegate agreed with the ACMS advice.

In March 2015 the ACMS considered a proposal to create a new entry for paracetamol/ibuprofen in Appendix H. The ACMS recommended that the current scheduling of paracetamol when combined with ibuprofen remains appropriate. The ACMS considered that the public health risk from advertising is that it would be seen as first line therapy and that there was little evidence to support the applicant claim that an Appendix H entry would transfer demand from codeine combination analgesics to non-codeine combination analgesics. The delegate agreed with the committee's advice.

In November 2015 the ACMS considered a proposal to amend the Schedule 2 entry for paracetamol to include paracetamol when combined with ibuprofen in pack sizes of 12 dosage units or less. The ACMS supported the proposal on the basis of the well-established safety profile, low risk of diversion/abuse/addiction and that the medicine provides an effective option for short term use for moderate pain. Following an interim decision in alignment with committee advice and subsequent consideration of the submissions on the interim decision, the delegate decided to vary the interim decision. In view of the dosage levels of paracetamol and ibuprofen the delegate considered it is more appropriate to limit the Schedule 2 entry to 12 dosage units per pack rather than 3 days' supply packs as this would ensure the total paracetamol available in the pack would not be excessive. The implementation date was 1 June 2016.

In July 2017, the ACMS considered a proposal to amend the Schedule 2 entry of ibuprofen combined with paracetamol to increase the pack size from 12 to 24 dosage units or less. The ACMS recommended that the current scheduling of paracetamol when combined with ibuprofen remains appropriate. The ACMS considered the risk of overdosing on ibuprofen combined with paracetamol, the risk of potential adverse effects if the Schedule 2 pack size increase, the reduction in pharmacist advice and the potential for increased delay in consumers seeking advice. The delegate agreed to the committee's advice and the scheduling remained unchanged.

Australian regulations

Ibuprofen combined with paracetamol

The Australian Register of Therapeutic Goods (ARTG) has 21 products that contain ibuprofen combined with paracetamol.

In the last 30 years there have been 3 reported cases of adverse events related to ibuprofen combined with paracetamol in the Database of Adverse Events Notification (DAEN) - Medicines: 3 cases with a single suspected medicine and no cases where death was the reported outcome.

Paracetamol

The ARTG has 776 products that contain paracetamol.

In the last 30 years there have been 3400 reported cases of adverse events related to paracetamol in the DAEN: 1337 cases with a single suspected medicine and 148 cases where death was the reported outcome.

According to the TGA Ingredient Database, paracetamol is:

  • Available for use as an Active Ingredient in: Biologicals, Export Only, Over the Counter, Prescription Medicines;
  • Available for use as an Excipient Ingredient in: Biologicals, Devices, Prescription Medicines; and
  • Not available as an Equivalent Ingredient in any application.
Ibuprofen

The ARTG has 217 products that contain ibuprofen.

In the last 30 years there have been 1335 reported cases of adverse events related to ibuprofen in the DAEN: 889 cases with a single suspected medicine and 42 cases where death was the reported outcome.

According to the TGA Ingredient Database, ibuprofen is:

  • Available for use as an Active Ingredient in: Biologicals, Export Only, Over the Counter, Prescription Medicines;
  • Available for use as an Excipient Ingredient in: Biologicals, Devices, Prescription Medicines; and
  • Not available as an Equivalent Ingredient in any application.

International regulations

The paracetamol 500 mg with ibuprofen 200 mg product has been approved as an over-the-counter medicine in many countries including the United Kingdom, Poland, New Zealand, Ukraine, Russia, Saudi Arabia, United Arab Emirates, Kuwait, Bahrain, Oman, Qatar and Yemen. It is Pharmacy Only in the United Kingdom and Poland and it is a 'general sale' medicine in New Zealand in pack sizes up to 20 dose units and 'pharmacy medicine' in pack sizes of up to 100 dose units. In the United Kingdom, the paracetamol 500 mg with ibuprofen 200 mg product is available as a 'pharmacy' medicine in packs of up to 32 tablets.

Paracetamol 500 mg with ibuprofen 150 mg tablets were approved in New Zealand in March 2009.

Substance summary

Paracetamol is a p-aminophenol derivative that has analgesic and antipyretic effects and has weak anti-inflammatory activity. It has been available in Australia since the 1970s and is marketed in many OTC medicine brands. Like ibuprofen it is indicated for the management of mild to moderate pain in conditions such as period pain, headache, muscular pain, dental pain, cold and flu symptoms, back pain, rheumatic pain and sinus pain and to reduce fever.

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) used as an OTC medicine in the management of mild to moderate pain and inflammation in conditions such as period pain, headache, muscular pain, dental pain, cold and flu symptoms, back pain, arthritic pain and sinus pain. It is also used to reduce fever.

Table 1.6: Chemical information for ibuprofen and paracetamol
Property Ibuprofen Paracetamol
CAS name 15687-27-1 103-90-2
IUPAC and/or common and/or other names (RS)-2-(4-(2-Methylpropyl)phenyl)propanoic acid (IUPAC); α-Methyl-4-(isobutyl)phenylacetic acid, (±)-2-(4-Isobutylphenyl)propanoic acid; isobutylphenylpropionic acid. N-(4-hydroxyphenyl)acetamide (IUPAC); 4'-Hydroxyacetanilide; 4-Acetamidophenol, N-Acetyl-4-aminophenol; N-acetyl-p-aminophenol (APAP); Acetaminophen.
Chemical structure chemical structure of ibuprofen chemical structure of paracetamol
Molecular formula C13H18O2 C8H9NO2
Molecular weight 206.3 g/mol 151.2 g/mol

Pre-meeting public submissions

Five (5) public submissions were received before the first closing date in response to an invitation published on 12 April 2018 under regulation 42ZCZK of the Regulations. Three (3) submissions supported and two (2) opposed the proposed amendments.

The main points provided in support of the amendment were:

  • The proposal will better reflect the current scheduling principles and would align Australian with NZ scheduling of the combination products.
  • The NZ classification of the combination paracetamol and ibuprofen products is the same as the classification of the individual substances. In NZ, the combination products are Pharmacy Medicines in packs sizes of 21 to 100 tablets/capsules and are available for general sale in pack sizes of up to 20 tablets/capsules.
  • Individually, paracetamol and ibuprofen have a long history of use in Australia and a well-documented, favourable safety profile. The low risks associated with these ingredients are reflected in their unscheduled availability in small pack sizes. Paracetamol and ibuprofen combination products offer greater analgesic efficacy at a lower dose while maintaining the acceptable safety profile of each substance used separately.
  • The total amount of paracetamol and ibuprofen present in the proposed 50 pack in Schedule 3 will be less than half the amounts present in the existing Schedule 2 packs of the individual ingredients. Consumers using the combination products as directed on the product label will take less than half the maximum recommended dose of paracetamol and ibuprofen used separately. This 'active-sparing' effect is in line with the Quality Use of Medicines principles in Australia's National Medicines Policy.
  • The current Australian ibuprofen and paracetamol combination products are a logical replacement for the low dose codeine-paracetamol and codeine-ibuprofen combinations that were up-scheduled to Schedule 4 on 1 February 2018.
  • The scheduling cut-off should be based on the number of dosage units as opposed to a scheduling cut-off based on a number of days' supply for the following reasons:
    • All the other Schedule entries for divided preparations of paracetamol and ibuprofen are based on maximum pack sizes and maximum quantities of active ingredient per tablet or capsule (thereby ensuring consistency of the maximum amount of active per pack). The same approach should be taken with this proposal to provide consistency with the Schedule entries; and
    • The quantities of paracetamol and ibuprofen, as well as the dosing instructions for the two major combination products, are different. A 3 day supply of The paracetamol 500 mg with ibuprofen 200 mg product is a maximum of 9 tablets and a 3 day supply of the paracetamol 500 mg with ibuprofen 150 mg product is a maximum of 24 tablets. To ensure that products in the same Schedule contain similar total quantities of active ingredients, and to avoid confusion in the marketplace, the scheduling of the combination should be based on pack size.
  • The labelling of these products contains appropriate warning statements to facilitate appropriate use as per the TGA Medicines Advisory Statement Specifications (MASS 2017). Pharmacists are also available at the point of supply to provide advice and referral if needed.
  • The proposal will allow pharmacists to exercise greater discretion in managing clients with acute intermittent strong pain (e.g. from migraine headache). It will also reduce the pressure on general practitioners resulting from demand for larger packs of stronger analgesics from patients with a legitimate need for treatment of acute intermittent strong pain.

The main points provided in opposition of the amendment were:

  • There is no need for an increase in pack size as combination paracetamol and ibuprofen products are indicated for the temporary relief of mild to moderate acute pain. Allowing access to larger quantities is not appropriate. If pain persists, consumers should be seeking medical advice from a healthcare professional. The provision of a smaller pack size will prompt patients to seek advice from a pharmacist if continued supply of these medicines is required, thus better managing their pain.
  • Paracetamol and ibuprofen combination products should not be used long term without consultation with a health professional.
  • Liver damage is possible in adults who have taken 10 g (equivalent of 20 tablets) of paracetamol. There is no need for paracetamol and ibuprofen combination products, or any other analgesic product indicated for the use of short term pain, to be available in larger quantities than necessary.
  • The availability to larger quantities of any analgesic increases the likelihood of misadventure. As a general principle, consumers should only have access to clinically appropriate quantities.
  • Paracetamol and ibuprofen combination products have not been on the market for long and caution should be taken in increasing the pack size from 30 to 50.
  • Easy access to paracetamol and ibuprofen, either in combination or as individual ingredients, poses a risk to the public. All analgesics should be available from retailers where professional advice is available.
  • A TGA conducted review of NSAIDs demonstrated that prolonged use is associated with cardiovascular risks and hepatotoxicity.[50]
  • With the up-scheduling of codeine-containing medicines, there may be an increase in consumers previously using codeine-containing medicines inappropriately for chronic pain seeking an alternative. This may highlight some unknown risks. However, there would appear to be little potential for abuse of these particular products. It is these consumers that would benefit from consultation with a health care professional rather than access to a larger quantity of a medicine that may be inappropriate for their condition.

ACMS advice

The committee recommends that the current scheduling of paracetamol remains appropriate.

Members agreed that the relevant matters under Section 52E(1) of the Therapeutic Goods Act 1989 included: (a) risks and benefits of the use of a substance; (b) the purpose for which a substance is to be used and the extent of use; (c) the toxicity of a substance; (d) the dosage, formulation, labelling, packaging and presentation of a substance; and (f) any other matters that the Secretary considers necessary to protect public health.

The reasons for the advice included:

  1. risks and benefits of the use of a substance:
    • The risk of increasing pack size would be potentially delaying consumers seeking further advice from a health practitioner.
    • Risks: Proposed pack size may encourage treatment of chronic pain. Treatment of chronic pain condition which is outside the approved indication (acute short term pain) for this combination, resulting in delayed treatment that could result in long term morbidity. Current 30 pack size allows for about 3 x 3 days treatment if the acute pain is intermittent (eg. migraine headache, tension headache). Risk of toxicity in case of overdose.
  2. the purpose for which a substance is to be used and the extent of use:
    • No different to pack size of 30 tablets.
  3. the toxicity of a substance:
    • The toxicity is well-established. There is no new safety signals have arisen since this combination has been marketed (10 million patients worldwide exposure; 1.5 million in New Zealand).
  4. the dosage, formulation, labelling, packaging and presentation of a substance:
    • As for the pack size of 30 tablets.
  5. any other matters that the Secretary considers necessary to protect public health:
    • Lack of clinical evidence to support the arguments to increase pack size.

Book pagination